Alert archive / California / Wind Advisories in 2022

Wind Advisory 12, NWS San Francisco Bay Area, CA

October 21, 20225 counties in California

NWS San Francisco Bay Area, CA issued this wind advisory at Oct 21, 2022, 7:21 PM PDT for 5 counties in California. It took effect at Oct 22, 2022, 11:00 AM PDT. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Oct 21, 2022, 7:21 PM PDT (02:21 UTC)
In effect from
Oct 22, 2022, 11:00 AM PDT
Expired
Oct 22, 2022, 9:00 PM PDT
In force
10 hr
Issued by
NWS San Francisco Bay Area, CA

Counties Marin County, CA, Monterey County, CA, San Mateo County, CA, Santa Cruz County, CA, Sonoma County, CA

The radar

The San Francisco radar (KMUX), 47 km from the middle of the area, began a volume at 02:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Oakland, CA (KOAK), launched 00:00Z, 2.4 hours before the alert went out and 31 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 00:00Z on 2022-10-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 00:00Z on 2022-10-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -39 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1439 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-39 m²/s²
0-3 km storm-relative helicity
-33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

041 
WWUS76 KMTR 220221
NPWMTR

URGENT - WEATHER MESSAGE
National Weather Service San Francisco Bay Area
721 PM PDT Fri Oct 21 2022

CAZ505-509-530-221300-
/O.NEW.KMTR.WI.Y.0012.221022T1800Z-221023T0400Z/
Coastal North Bay...Including Point Reyes National Seashore-
San Francisco Peninsula Coast-
Southern Monterey Bay and Big Sur Coast-
721 PM PDT Fri Oct 21 2022

...WIND ADVISORY IN EFFECT FROM 11 AM TO 9 PM PDT SATURDAY...

* WHAT...Northwest winds 25 to 35 mph with gusts 40 to 45 mph 
  expected.

* WHERE...Coastal North Bay, Including Point Reyes National 
  Seashore, San Francisco Peninsula Coast and Southern Monterey 
  Bay and Big Sur Coast.

* WHEN...From 11 AM to 9 PM PDT Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.
  Conditions will be very windy at the beach.

* ADDITIONAL DETAILS...Increasing northwest winds on Saturday will
  bring gusty conditions to coastal areas. Winds will be breezy
  Saturday morning, then are forecast to strengthen first along
  the North Bay coastline by late Saturday morning. Winds along
  the San Francisco Peninsula and southward through the Big Sur 
  coastline will strengthen around early afternoon. Only exception
  is for Northern Monterey Bay (including Santa Cruz and 
  Watsonville) which will be shielded from the strengthening 
  northwest flow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects. Watch for debris on
roadways such as downed branches or loose objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/mtr
4 follow-up statements
431 
WWUS76 KMTR 221010
NPWMTR

URGENT - WEATHER MESSAGE
National Weather Service San Francisco Bay Area
310 AM PDT Sat Oct 22 2022

CAZ505-509-530-221815-
/O.CON.KMTR.WI.Y.0012.221022T1800Z-221023T0400Z/
Coastal North Bay...Including Point Reyes National Seashore-
San Francisco Peninsula Coast-
Southern Monterey Bay and Big Sur Coast-
310 AM PDT Sat Oct 22 2022

...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
9 PM PDT THIS EVENING...

* WHAT...Northwest winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Coastal North Bay, Including Point Reyes National 
  Seashore, San Francisco Peninsula Coast and Southern Monterey 
  Bay and Big Sur Coast.

* WHEN...From 11 AM this morning to 9 PM PDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result. Conditions will be very windy at the beach.

* ADDITIONAL DETAILS...Increasing northwest winds on Saturday will
  bring gusty conditions to coastal areas. Winds will be breezy
  Saturday morning, then are forecast to strengthen first along
  the North Bay coastline by late Saturday morning. Winds along
  the San Francisco Peninsula and southward through the Big Sur
  coastline will strengthen around early afternoon. Only exception
  is for Northern Monterey Bay (including Santa Cruz and
  Watsonville) which will be shielded from the strengthening
  northwest flow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/mtr
895 
WWUS76 KMTR 221619
NPWMTR

URGENT - WEATHER MESSAGE
National Weather Service San Francisco Bay Area
919 AM PDT Sat Oct 22 2022

CAZ505-509-530-230400-
/O.CON.KMTR.WI.Y.0012.221022T1800Z-221023T0400Z/
Coastal North Bay...Including Point Reyes National Seashore-
San Francisco Peninsula Coast-
Southern Monterey Bay and Big Sur Coast-
919 AM PDT Sat Oct 22 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM PDT THIS EVENING...

* WHAT...Northwest winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Coastal North Bay, Including Point Reyes National 
  Seashore, San Francisco Peninsula Coast and Southern Monterey 
  Bay and Big Sur Coast.

* WHEN...From 11 AM this morning to 9 PM PDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result. Conditions will be very windy at the beach.

* ADDITIONAL DETAILS...Increasing northwest winds today will bring
  gusty conditions to coastal areas. Winds will be breezy this
  morning, then are forecast to strengthen first along the North
  Bay coastline by late morning. Winds along the San Francisco 
  Peninsula and southward through the Big Sur coastline will 
  strengthen around early afternoon. Only exception is for 
  Northern Monterey Bay (including Santa Cruz and Watsonville) 
  which will be shielded from the strengthening northwest flow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/mtr
231 
WWUS76 KMTR 221625  
NPWMTR

URGENT - WEATHER MESSAGE
National Weather Service San Francisco Bay Area
925 AM PDT Sat Oct 22 2022

CAZ505-509-530-230400-
/O.CON.KMTR.WI.Y.0012.221022T1800Z-221023T0400Z/
Coastal North Bay...Including Point Reyes National Seashore-
San Francisco Peninsula Coast-
Southern Monterey Bay and Big Sur Coast-
925 AM PDT Sat Oct 22 2022

...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM TODAY TO 9 PM PDT 
THIS EVENING...

* WHAT...Northwest winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Coastal North Bay, Including Point Reyes National 
  Seashore, San Francisco Peninsula Coast and Southern Monterey 
  Bay and Big Sur Coast.

* WHEN...From 11 AM this morning to 9 PM PDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result. Conditions will be very windy at the beach.

* ADDITIONAL DETAILS...Increasing northwest winds today will 
  bring gusty conditions to coastal areas. Winds will be breezy 
  this morning, then are forecast to strengthen first along the 
  North Bay coastline by late morning. Winds along the San 
  Francisco Peninsula and southward through the Big Sur 
  coastline will strengthen around early afternoon. Only 
  exception is for Northern Monterey Bay (including Santa Cruz 
  and Watsonville) which will be shielded from the strengthening 
  northwest flow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/mtr
027 
WWUS76 KMTR 230353
NPWMTR

URGENT - WEATHER MESSAGE
National Weather Service San Francisco Bay Area
853 PM PDT Sat Oct 22 2022

CAZ505-509-530-230500-
/O.EXP.KMTR.WI.Y.0012.000000T0000Z-221023T0400Z/
Coastal North Bay...Including Point Reyes National Seashore-
San Francisco Peninsula Coast-
Southern Monterey Bay and Big Sur Coast-
853 PM PDT Sat Oct 22 2022

...WIND ADVISORY WILL EXPIRE AT 9 PM PDT THIS EVENING...

Although winds remain breezy along the coast, the wind gust speeds
are on the decline and falling below advisory criteria. Thus, the
Wind Advisory will be allowed to expire.

$$

For more information from the National Weather Service visit
https://weather.gov/mtr

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this wind advisory went out at Oct 21, 6:10 PM PDT, 1 hour 11 minutes earlier.

Area forecast discussion, Oct 21, 6:10 PM PDT, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service San Francisco Bay Area
610 PM PDT Fri Oct 21 2022

.SYNOPSIS...A deepening marine layer through today will precede a
fairly quick moving cold front arriving from the northwest tonight
and early Saturday morning. This front may bring light drizzle or
a very light rain to the coastal hills and mountains tonight. The
front will also bring an increase in wind especially over the
coastal waters, but with land overlap as well across coastal
Sonoma County and Marin County tonight. Breezy to gusty west to
northwest winds Saturday across the Bay Area and north Central
Coast. Much chillier through the weekend and early next week
especially regarding night-time and morning temperatures. Another
cold frontal passage is forecast Tuesday next week.

&&

...Gusty Winds This Weekend...

.DISCUSSION...as of 1:49 PM PDT Friday...24 hour trends show
cooling, in some cases strong (double digit) cooling, continuing
early this afternoon. A stationary and weak surface trough is
located within the marine layer along the immediate coast of the
Bay Area. The back edge of clearing over the outer coastal waters
has only advanced southeastward 20 miles to 30 miles since daybreak.
Much more moist air, with precipitable water values ~ 1.1" (between
the 90th percentile and max moving average for the time of year when
it reaches Oakland early Saturday) and relatively milder air along
and ahead of the cold front to our northwest will gradually merge
with marine layer stratus currently along our coast. Even in the
near term it's very difficult to say how the merging will take
place i.e. if the wedge of drying seen on satellite will or won't
erode any of the stratus. Otherwise the marine layer has deepened
to 2,100 feet at Bodega Bay and has temporarily decreased to 1,400
feet at Fort Ord. Overall the marine layer should continue to
deepen, rapidly deepening this evening and overnight as cold air
advection strengthens over our cwa. Sufficient cooling will fully
erode the marine layer temperature inversion early Saturday
morning.

North to northwest winds will increase through tonight mainly at
the immediate coast and especially over the coastal waters. Winds
will likely stay below advisory criteria over land; it'll be
breezy to gusty with northwest wind gusts to 30 to 40 mph in the
hills/mtns, with light winds in the valleys. Assuming coastal
stratus holds together through peak diurnal surface warming and
mixing this afternoon and merges with the incoming moist air to
our northwest then light drizzle will probably develop at the
coast tonight. The NBM is dry, adjusted grids for patchy light
drizzle at the coast late tonight and early Saturday morning per
WRF-ARW, GFS and ECMWF output.

Otherwise periodic breezy to gusty northwest winds tonight and
Saturday, as mentioned mainly at elevation along the coast and
over the coastal waters. Similarly breezy to gusty winds over the
weekend with a focus again Saturday during the day (more widespread
winds), and again Sunday night into early Monday. Based on fuels,
winds, humidities current thinking is a fire weather watch is not
needed for the weekend. A long wave trough sets up over the west
this weekend through next week, expect cooler temperatures
especially at night and during the morning, coldest over the
inland valleys.

&&

.AVIATION...As of 06:05 PM Friday...For the 00Z TAFs. High clouds
are currently making their way into the Bay Area ahead of a cold
front that currently resides over CA/OR border and is moving
southward. Frontal passage is expected around 12z for the North
Bay and by 16z will be out of our area and moving towards SoCal.
The FROPA timing has made for a tricky cig forecast. KMRY and
KSNS already under MVFR-IFR cigs. After 08z, terminals south of
the North Bay will likely see MVFR-IFR cigs. There is a slight
chance that KSFO/KOAK could see a brief intrusion of stratus
around 03-04z today, but confidence is low as dry air is
anticipated to move through around that time as well. Will
continue to monitor closely.

Winds are currently onshore with NW winds around 8 to 15 knots.
Potential for LLWS for North Bay terminals overnight with winds
around 35 knots possible at 1000 feet AGL. Winds anticipated to
turn slightly south (WSW) around 03-07z but will veer back to the
W/NW after 08z. By Saturday early afternoon, NW winds expected to
increase and our area will be fairly breezy with gusts up to
20-25 knots possible at most terminals. Locally breezier
conditions for coastal terminals such as KSFO, which could gust up
to 35 knots. Once cold front fully passes in the late morning
Saturday, clear skies will prevail.

Vicinity of SFO...VFR currently with increasing high clouds
around 15000 to 20000 feet. Highest chance for cig development is
after 08z tonight with borderline MVFR-IFR cigs. There is a slight
chance that KSFO/KOAK could see a brief intrusion of stratus
around 03-04z today, but confidence is low as dry air is
anticipated to move through around that time as well. Northwest winds
will increase beginning tonight. Strong gusts will start tomorrow
after 16z with peak gusts (up to 35 knots) occurring around 21z.

KSFO Bridge Approach...Similar to SFO.

Monterey Bay...MVFR-IFR cigs currently with IFR cigs likely to
persist through the night into the morning. Light drizzle is also
likely later tonight into the early morning as cold front
approaches. Expect gusty winds beginning late morning Saturday, at
both KSNS and KMRY, with KSNS possibly having higher winds near
25 knots due to the valley influence.

&&

.MARINE...as of 02:58 PM PDT Friday...Strong northwest winds will
continue to spread south and continue to increase ahead of an
incoming cold front. Strongest winds will occur Saturday afternoon
in the post- frontal environment and will last through Sunday
afternoon where gale force conditions will occur across a majority
of the waters. Gale-force winds will result in dangerous seas and
as such, inexperienced mariners should not be on the waters this
weekend. As a result of strong, persistent winds, sea state will
become hazardous with wind wave heights up to 15 feet possible. In
addition, a northwest swell of 11 to 12 seconds persists in the
background.

&&

.MTR WATCHES/WARNINGS/ADVISORIES...
     .Tday...SCA...SF Bay
             SCA...Mry Bay
             SCA...Pt Arena to Pt Reyes 0-10 nm until 3 AM
             SCA...Pt Arena to Pigeon Pt 10-60 nm until 3 AM
             GLW...Pt Arena to Pt Reyes 0-10 nm
             GLW...Pt Reyes to Pigeon Pt 0-10 nm
             GLW...Pigeon Pt to Pt Pinos 0-10 nm
             GLW...Pt Pinos to Pt Piedras Blancas 0-10 nm
             SCA...Pt Reyes to Pigeon Pt 0-10 nm until 3 AM
             SCA...Pigeon Pt to Pt Piedras Blancas 10-60 nm until 3 AM
             GLW...Pt Arena to Pigeon Pt 10-60 nm
             GLW...Pigeon Pt to Pt Piedras Blancas 10-60 nm

&&

PUBLIC FORECAST: Canepa
AVIATION: McCorkle
MARINE: McCorkle

Visit us at www.weather.gov/sanfrancisco

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/nwsbayarea
www.twitter.com/nwsbayarea
www.youtube.com/nwsbayarea

Nearby

Wind Advisories in California, 2022Every wind advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.